Texas, 2004

Heavy Snow in Texas, December 24 to 25, 2004

December 24 to 25, 2004 · NWS EWX · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 24, 9:47 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 24, 9:47 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 PM CST FRI DEC 24 2004

.UPDATE...
REPORTS OF UP TO 2 INCHES OF SNOW ACCUMULATION AT 9 PM COMBINED WITH
A PERSISTENT BAND OF SNOW OVER THE SOUTHEAST COUNTIES. EXPECT
ISOLATED 4 INCH AMOUNTS POSSIBLE BEFORE THE ECHOES FINALLY DEPART
SO UPGRADED THE ADVISORY COUNTIES TO WARNING THROUGH MIDNIGHT. JUST
TO THE NORTH OF THE WARNING AREA...THERE HAVE BEEN JUST ENOUGH
SNOWFALL RATES ACCORDING TO RADAR TO WARRANT AN ADVISORY TO EXTEND...
ALONG WITH THE WARNED COUNTIES...UNTIL 6 AM TO ACCOUNT FOR WETNESS
ON ROADWAYS EXPECTED TO REFREEZE ON BRIDGES AND OVERPASSES. WILL
ISSUE ANOTHER ADVISORY STATEMENT AT MIDNIGHT TO ALLOW FOR THE
WARNING TO END AND CONTINUE THE ADVISORY THROUGH 6 AM...MAY EXTEND
THIS TIL DAYBREAK PER COORDINATION WITH INCOMING SHIFT. MAIN THREAT
AFTER MIDNIGHT IS THE REFREEZING OF SNOW SLUSH ON ROADWAYS.

&&

.PREV DISCUSSION...
A FEW STRIKES OF LIGHTNING WAS NOTED WHERE SOME CONVECTIVE BANDING
HAD FORMED JUST SOUTH OF THE FORECAST AREA OVER THE PAST HOUR. MOST
OF THIS ACTIVITY WILL PASS ALONG AND SOUTH OF THE ADVISORY AREA
WHICH HAS NOW BEEN EXTENDED TO MIDNIGHT. GROUND TEMPS SHOULD MELT
ALL THE SNOW WITH THE ASSUMPTION THAT ONLY AROUND ONE INCH WILL
FALL AT THE MOST OVER THESE AREAS. HOWEVER...THE SNOW COULD BRIEFLY
ACCUMULATE DUE TO THE HIGHER RATES COMING FROM THESE FAST MOVING
BANDS. THE UPPER LOW SHOULD FAR FAR ENOUGH EAST TO SHIFT THE PRECIP
OUT OF THE FORECAST AREA BY AROUND 10 PM. THUS ONLY MINOR CHANGES
WERE MADE TO THE SNOW FORECAST WITH POP NUMBERS RAISED TO 50
PERCENT TO THE ADVISORY AREA. FARTHER SOUTH...THERE IS A POTENTIAL
FOR ACCUMULATIONS IN EXCESS OF ONE INCH IN THE GEORGE WEST AND
VICTORIA AREAS. AT THIS TIME DO NOT SEE A NEED TO CHANGE PRODUCTS TO
A WINTER WEATHER ADVISORY DESPITE ISOLATED REPORTS OF RAIN AND
SLEET EVAPORATIVE COOLING AND NIGHTFALL SHOULD CONVERT PRECIP BACK
TO ALL SNOW BEFORE THE MODERATE PRECIPIATION BEGINS. MEANWHILE,
PRECIP OVER THE AUS/SAT AREAS SHOULD STILL REMAIN AS FLURRIES.

THE UPPER LOW OVER MEXICO HAS BEGUN MOVING EAST.  THIS WILL USHER
OUT THE CLOUDS.  WINDS WILL BE LIGHT AND GOOD RADIATIONAL
COOLING TONIGHT WILL BRING TEMPS TO NEAR RECORD LEVELS CHRISTMAS
MORNING.  ABUNDANT SUNSHINE AND DOWNSLOPE WEST WINDS IN THE BOUNDARY
LAYER /CHRISTMAS DAY AND SUNDAY/ WILL ALLOW AFTERNOON TEMPS TO WARM
TO SEASONAL LEVELS. THE UPPER RIDGE MAINTAINS A HOLD ON TEXAS
THROUGH WEDNESDAY AS SHORT WAVE TROUGHS FLATTEN AND DISTORT THE
RIDGE AXIS.  DEWPOINTS AND CLOUDS TO GRADUALLY INCREASE THROUGH THIS
PERIOD.  WHILE THIS IS GOING ON, ANOTHER UPPER LOW DROPS SOUTH ALONG
THE PACIFIC COAST RE-ESTABLISHING THE SPLIT FLOW PATTERN. APPEARS
THE AIR WILL STILL BE TOO DRY TO PRODUCE RAIN TUESDAY ALTHO LOW
CLOUDINESS HAS RETURNED.  DRIZZLE POSSIBLE WEDNESDAY NIGHT UNDER THE
ESTABLISHED LOW LEVEL JET.  A SOUTHWEST FLOW ALOFT WILL CONTINUE
THROUGH NEXT FRIDAY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING FOR ATASCOSA...KARNES....DE WITT...AND LAVACA
COUNTIES THROUGH MIDNIGHT...
...WINTER WEATHER ADVISORY FOR ATASCOSA...KARNES....DE WITT...
WILSON...GONZALES...AND LAVACA COUNTIES THROUGH 6 AM SATURDAY...

&&

18/11
Hazardous weather outlook, Dec 24, 9:50 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
950 PM CST FRI DEC 24 2004

TXZ171>173-183>194-202>209-217>225-228-251200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
950 PM CST FRI DEC 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A WINTER STORM WARNING IN EFFECT FOR
ATASCOSA...KARNES...DEWITT AND LAVACA COUNTIES THROUGH MIDNIGHT FOR
AREAS OF SNOW WITH ACCUMULATIONS UP TO FOUR INCHES.

THERE IS A WINTER WEATHER ADVISORY IN EFFECT THROUGH 6 AM FOR THE
WARNED COUNTIES AND GONZALES AND WILSON COUNTIES. UP TO ONE INCH OF
SNOW IS POSSIBLE IN GONZALES AND WILSON COUNTIES.

HAZARDOUS DRIVING CONDITIONS WILL PERSIST THROUGH THE EARLY MORNING
HOURS SOUTH OF INTERSTATE 10 AND EAST OF INTERSTATE 35. TRAVEL IS
STRONGLY DISCOURAGED IN THE WARNED AREA.

FLURRIES ARE POSSIBLE ALONG THE INTERSTATE 35 CORRIDOR THROUGH
MIDNIGHT. OTHERWISE...WIND CHILL INDICES IN THE TEENS TO LOWER 20S
CAN BE EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, De Witt

When
December 24, 11:30 PM CST to December 25, 10:00 AM CST
Where
De Witt forecast zone
Reported by
NEWSPAPER
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

The extremely unusual snow event turned into a White Christmas for DeWitt County. Snow began falling in the evening of December 24, with the heavier amounts falling in the south part of the county. Heaviest amounts were estimated at 4 inches just before midnight and the snow continued to fall through the night. It finally reached a total of 8 inches in Cuero with reports of up to 10 inches south of Cuero. The snow began melting in the mid morning and was gone by mid afternoon.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432259.